Narcotics May Worsen Migraine Headaches

Kathleen Blanchard's picture
Migraine Headache
Advertisement

Commonly prescribed narcotics can make migraine headaches worse, if not used judiciously. The findings come from researchers at Albert Einstein College of Medicine.

Migraine headache affects over 35 million Americans. Commonly used narcotics and barbiturates, such as acetaminophen with codeine, and oxycodone, may have the opposite effect for migraine headache sufferers. The researchers found that frequency of medication use was directly associated with increased episodes of migraine headache, producing a never-ending cycle of cause and effect.

Richard Lipton, M.D., who led the research and authored the study, which examined 8000 migraine sufferers nationwide, says, "These findings have important public health implications". It means physicians may need to look at the way migraine headaches are currently treated. Dr. Lipton is vice chair and professor of neurology at the Einstein College of Medicine.

Advertisement

The researchers studied 8129 people with migraine headache for one year. Initially, they all experienced period, or episodic migraines (EM) – 2.5% of those who used narcotics and barbiturates most frequently developed chronic migraine headache, or transformed migraines (TM ).

In contrast, transformed migraines did not develop among those treated with anti-inflammatory medication, and triptans, a class of drugs used commonly for episodic migraines (less than 10 per month).

The message to physicians, according to Dr. Lipton is, "Primary care practitioners and patients should try to avoid the use of narcotic or barbiturate medications that may exacerbate migraine; if these drugs are necessary, patients should be advised of the risks of medication overuse and dose limits should be applied."

Migraine headaches can be debilitating. They interfere with activity, and dampen normal activities of daily living. Estimated cost to employer is $13 billion annually. Migraine sufferers work with their physician to avoid overuse of narcotics and barbiturates for migraine treatment, especially in light of the study findings.

Reference:
Overuse of Narcotics and Barbiturates May Make Migraine Worse

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement